Wanting off Avonex

A board to discuss future MS therapies in early stage (Phase I or II) trials.

Wanting off Avonex

Postby jocieS » Tue Apr 22, 2014 7:41 am

Hi,
I'm new here. I was diagnosed in September of last year. I am currently taking Avonex injections, Zoloft, Percocet, Dilotid, Ativan, and I most recently Valium and Flexeril. I feel like I am singlehandedly keeping the drug companies in business! :wink:

A little background on me: I'm 28, mother of 4 (8,6,3,2yrs) wife of 10 years, and we live in a small town in New England.
I homeschool my 2 school age children. I stay at home and run a small business on eBay.

Ok, so I recently became certified to legally use medical marijuana. I have not ever really used it in my life because I had no desire. Now that I have chronic pain, I am looking at more natural option...the percocet, dilotid and flexeril need to go! It's too much on my stomach, liver, and brain. I'm always in a fog and well, to put it bluntly, dumb! I am planning to wean down all but the Zoloft. I have been on that for 8 years or so. I have already weaned off of nortriptyline, gabapentin, and baclofen. I want to come off Avonex as well.....the side effects are bad for me and I have terrible pain with each injection due to hypersensitive nerves.

Has anyone tried medical marijuana for their MS? I'm looking into the high CBD strains that will have a diminishing effect on the pain, while not fogging my brain.

Also, I am unable to lose the weight I gained after diagnosis. I have been excersizing, eating well, and it just wont budge....it's SO frustrating...I don't know what else to do. I am 5'7" and my current weight is 155lbs. I was 135lbs at diagnosis. I'm thinking that one of the meds is to blame.....but I can't be sure.

-Jocie
jocieS
Newbie
 
Posts: 3
Joined: Tue Apr 22, 2014 7:07 am

Re: Wanting off Avonex

Postby lyndacarol » Tue Apr 22, 2014 3:55 pm

Welcome to ThisIsMS, JocieS.

To answer your specific question… I have not tried medical marijuana for my MS. But please allow me to express a few ideas that may be related to other information you have shared.

Concerning a weight gain:

My ideas revolve around insulin. (As I share my ideas, remember that I have no medical background.) The following sentence, however, is scientific fact: Pregnancy is one of two times in life (Puberty is the other time.) when a woman is in an insulin resistant state (her body is producing increased insulin in order to put weight on the fetus). I suspect that the mother's body often does not revert to normal secretion immediately after delivery of the baby. I believe that your pancreas did not return to normal insulin production after your last baby was born. I believe your pancreas continues to produce excess insulin today. If you request your GP to order a "fasting blood insulin test" (which is NOT the same as a glucose/blood sugar test), this problem can be ruled out if your insulin level is in the optimal 3 UU/ML or lower range.

I wonder how soon after your last child was born your symptoms/diagnosis was made.

Pregnancy is only one cause for excess insulin production (and, of course, cannot be the mechanism in men, children, virgins, or menopausal women). Other conditions can cause excess insulin: Diet (gluten, carbohydrates, artificial sweeteners, trans fats, MSG, BPA) can also trigger increased insulin levels - whole wheat bread and artificial sweeteners can do this more than common table sugar! Pancreatitis, virus/bacterium, even increasing age can cause excess insulin (hyperinsulinemia).



The Dr. Oz Show featured the author and book, Dr. William Davis and his book, Wheat Belly:
Video Pt 1: http://www.doctoroz.com/episode/are-you-addicted-wheat
In Pt 2 the fact that wheat causes a blood sugar spike GREATER than a Snickers candy bar is pointed out!


Dr. Oz article, "Celiac Disease: The Advantages of a Gluten-Free Diet"
http://www.doctoroz.com/videos/celiac-d ... iet?page=2
"Researchers now believe that Celiac disease may be more common in the United States than previously thought, especially given the high rate of misdiagnosis. There are now reliable blood tests to help your doctor determine if you are a Celiac sufferer. Because Celiac is an autoimmune disease, people with Celiac have abnormally high levels of certain antibodies (anti-gliadin, anti-endomysium and anti-tissue transglutaminase). Your doctor can test for these antibody levels and may confirm the diagnosis with an endoscopic tissue sample (which involves using a tiny camera to look at the lining of the intestines.)

Not only can wheat/gluten stimulate insulin (and insulin is necessary for a human body to put on weight), but wheat/gluten can damage the small intestine and interfere with nutrient absorption. This damage can occur in people who are simply gluten sensitive; it is not necessary to be at the extreme end (celiac disease) before this damage happens.

By the way, antidepressants also interfere with vitamin B12 – a B12 deficiency can have neurological symptoms and mimic MS. I hope your doctor tested you for a B12 deficiency. Chronic pain can be a symptom of B12 deficiency, and it can be a symptom of gluten sensitivity.

We wish you all the best.
My hypothesis: excess insulin (hyperinsulinemia) plays a major role in MS, as developed in my initial post: http://www.thisisms.com/forum/general-discussion-f1/topic1878.html "Insulin – Could This Be the Key?"
User avatar
lyndacarol
Family Elder
 
Posts: 2247
Joined: Thu Dec 22, 2005 4:00 pm

Re: Wanting off Avonex

Postby jocieS » Wed Apr 23, 2014 1:06 pm

Wow, thank you for replying to me. I have not had a fasting glucose test, nor have I had my B12 checked. I will mention these to my PCP.
I was diagnosed 18 months after my last baby was born. Though I had experienced symptoms of MS during her pregnancy.
I was able to lose 30 lbs after she was born, but then gained some back after diagnosis. I am not sure if gaining has anything to do with the MS in that I was in the hospital for a week and got out of the habit of working out, or if it due to some of the medications. It's a frustrating battle to add to the already frustrating MS.
jocieS
Newbie
 
Posts: 3
Joined: Tue Apr 22, 2014 7:07 am

Re: Wanting off Avonex

Postby lyndacarol » Wed Apr 23, 2014 5:16 pm

jocieS wrote:Wow, thank you for replying to me. I have not had a fasting glucose test, nor have I had my B12 checked. I will mention these to my PCP.
I was diagnosed 18 months after my last baby was born. Though I had experienced symptoms of MS during her pregnancy.
I was able to lose 30 lbs after she was born, but then gained some back after diagnosis. I am not sure if gaining has anything to do with the MS in that I was in the hospital for a week and got out of the habit of working out, or if it due to some of the medications. It's a frustrating battle to add to the already frustrating MS.

Ask your PCP to order a "fasting blood insulin test" (which is NOT the same as a glucose/blood sugar test), the optimal insulin level is 3 UU/ML or lower range.
User avatar
lyndacarol
Family Elder
 
Posts: 2247
Joined: Thu Dec 22, 2005 4:00 pm

Re: Wanting off Avonex

Postby want2bike » Fri Apr 25, 2014 6:05 am

The article says if you are gaining weight because of avonex you should notify your doctor. Did your doctor tell you this when he was explaining all the side effects? All drugs are toxic to the body and gaining weight is the body's way of protecting you from these toxin. As long as you put toxins in the body you will not lose weight. Drugs are toxic to the body. If you are taking a variety of drug you can not be sure of how they interact with each other. Any drug you are taking you should be aware of the side effects so you can decide for yourself whether you want to take it. You should get the information and not rely on the doctor. His job is to sell the drug and I have yet to find one who will explain the side effects. The last time I question a doctor about the side effects of a drug she looked at me like I was crazy. These people do not know everything and it is up to you to get the information. When you start eating the raw fruits and vegetables you will give your body the vitamins and minerals it needs to detoxify itself and the weight will come off. Don't be confuse about eating the GMO vegetables because they are void of the vitamins and minerals and have pesticides in their genes. They will destroy your gut and keep you sick. Eat organic food and you will not need the drugs. The real food was designed by nature to keep us healthy.

http://www.rxlist.com/avonex-side-effec ... center.htm
want2bike
Family Elder
 
Posts: 713
Joined: Thu Sep 15, 2011 9:15 am

Re: Wanting off Avonex

Postby NormB » Mon Apr 28, 2014 5:51 pm

Can I suggest looking at LDN (Low Dose Naltrexone). No side effects and stops disease progression.
I wish I knew about it when I was at relapsing remitting phase. Look it up by googling it.

Good Luck

Norm
'92 diag RR - '05 SP
On LDN since Sept. 2012 with better quality of life.
User avatar
NormB
Family Elder
 
Posts: 108
Joined: Thu Jan 07, 2010 4:00 pm
Location: Near Ottawa Canada


Return to Drug Pipeline

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users


Contact us | Terms of Service